MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55242
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Thrombus (2101); No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during the initial endovascular aneurysm repair (evar) performed on (b)(6) 2017 the following devices were implanted: zalb-26-98, lot # 7327892; zsle-20-74, lot # 7697060; zsle-20-74, lot # 7697105.During imaging review performed on the customer provided 6 month postoperative ct study dated (b)(6) 2017, provided for the investigation of mfr.Report # 1820334-2018-03080, the reviewer identified there appears to be focal thrombus at the distal edge of the left zsle iliac leg graft, zsle-20-74, lot # 7697105.There has been no report of any adverse consequence to the patient related to the focal thrombus at the distal edge of the left zsle iliac leg graft.This report is related to mfr.Report # 1820334-2018-03080, as it is related to same patient, but is for a different device implanted in the patient.
 
Event or Problem Description
There has been no new event information received since the last report was submitted.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation/evaluation.The device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history record, instructions for use, and quality control data.The device history records were reviewed and no non-conformances were found associated with final assembly lot 7697105 and graft subassembly lot sa7440943.The device is still implanted within the patient, therefore was not returned.A preoperative ct study (22feb2017), procedure angiography (10apr2017), and postoperative ct study (15oct2017) were provided for this investigation and sent for imaging review.Findings of the image reviewer include: 1.Endovascular repair of an infrarenal aaa is performed using a zenith alpha (zalb 26 x 98 mm) main body graft and bilateral zsle (20 x 74 mm) iliac legs.The aaa sac is successfully excluded at 6 months.2.At 6 months, there is partial thrombus formation in the mid right zsle iliac leg.This begins immediately below the distal contralateral limb edge where there is a severe 78-degree angulation and mild kink with graft lumen narrowing at the distal limb.This corresponds to the significant angulation on preoperative imaging of the distal aorta (where the contralateral limb lands) relative to the proximal infrarenal aorta.This angulation and mild kinking could be the cause of the thrombus formation at this level.3.The right cfa occlusion could be an embolic phenomenon from the proximal source in the right zsle leg graft because the eia segment between the iliac graft and the cfa appears widely patent.4.There is also significant 81-degree angulation at the proximal left cia.5.There also appears to be focal thrombus at the distal edge of the left zsle iliac leg graft.There is significant angulation in the proximal left cia, but the site of thrombus is well below this level.During angiography, the coda balloon does not appear to extend beyond the graft edge and the distal leg does not appear to be oversized for the artery.With evidence of thrombus in bilateral lower extremities, the possibility of a more proximal embolic source must also be considered as a cause.Focal thrombus formation at the distal edge of the left zsle-20-74 was observed on the imaging provided.There was no indication that the device was manufactured out of specifications.A contributing factor identified was significant angulation in the proximal left cia.The image reviewer also stated that the cause for the thrombus formation could be from a proximal embolic source.The instructions for use (ifu) states the following in consideration of the reported failure mode: indications for use: ¿ the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.Warnings and precautions: ¿ patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliac's) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patient with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.¿ excessive overlap of 10 mm above the main body graft bifurcation may increase the risk of limb thrombosis.Directions for use: ¿ section 11.1.5: ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.Potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ claudication (e.G., buttock, lower limb) ¿ graft or native vessel occlusion the image reviewer observed focal thrombus formation at the distal edge of the left iliac leg on the imaging provided.A contributing factor identified in the imaging provided was angulation in the distal aorta and proximal left common iliac artery (cia).The image reviewer stated that there is moderate aortic angulation of 32 degrees just past the proximal neck zone where dilation begins.There is also moderate 56-degree angulation in the proximal right cia.There is severe 80-degree angulation, however, of the distal aorta and proximal right cia relative to the long axis of the proximal infrarenal aorta.There is also significant 81-degree angulation at the proximal left cia.There was no device kink identified; however, and the thrombus was observed distal to the left cia angulation.The significant cia angulation could have contributed to increased shear forces and non-laminar blood flow distally.These factors would increase the risk of thrombus formation.There were no significant findings related to the procedure or sizing of the device that could have contributed to this event.Per the imaging reviewer, during angiography, the coda balloon does not appear to extend beyond the graft edge and the distal leg does not appear to be oversized for the artery.The image reviewer concluded that with evidence of thrombus in bilateral lower extremities, the possibility of a more proximal embolic source must also be considered as a cause.This complaint is confirmed based on the imaging provided.Review of the imaging provided gave no indication that the device was manufactured out of specification.This investigation found no evidence of nonconforming product in house or in the field.A definitive cause for the focal thrombus formation at the distal edge of the left zsle iliac leg graft could not be identified from this investigation.Angulation of the distal aorta and proximal left cia was a contributing factor.Although the thrombus formation was observed distal to this region, the resulting increased shear forces and non-laminar blood flow could have contributed to thrombus formation distally.Patient condition was also identified as a possible cause from the image reviewers statement, ¿with evidence of thrombus in bilateral lower extremities, the possibility of a more proximal embolic source must also be considered as a cause." a quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8371467
Report Number1820334-2019-00515
Device Sequence Number13753856
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)200228(10)7697105
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2020
Device Model NumberG55242
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number7697105
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/11/2019
Supplement Date Received by Manufacturer03/25/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR